Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Indianapolis, IN

June 3, 2020Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 3, 2020, 9:34 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 9:34 PM EDT (01:34 UTC)
Expired
Jun 3, 2020, 10:00 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KIND 040134
SVRIND
INC121-165-040200-
/O.NEW.KIND.SV.W.0052.200604T0134Z-200604T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
934 PM EDT Wed Jun 3 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Western Parke County in west central Indiana...
  Vermillion County in west central Indiana...

* Until 1000 PM EDT.

* At 934 PM EDT, a severe thunderstorm was located over Chrisman, or
  13 miles north of Paris, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clinton, Rockville, Newport, Fairview Park, Montezuma, Rosedale,
  Dana, Mecca, Bloomingdale, Blanford and Turkey Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3993 8753 3991 8719 3961 8723 3961 8735
      3966 8753
TIME...MOT...LOC 0134Z 282DEG 34KT 3981 8764 

HAIL...1.00IN
WIND...60MPH
 
$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:45 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 3, 7:45 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
745 PM EDT Wed Jun 3 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Wed Jun 3 2020

A pair of cold front will pass across Central Indiana Tonight and
again on Thursday Night. This will bring chances for daily showers
and thunderstorms to Indiana through Thursday Night.

Another weak weather disturbance will quickly pass across Central
Indiana on Friday...bringing more chances for showers and
Thunderstorms then.

Dry weather will return by Saturday as the front moves well to the
south. After that, the next chance of rain will be in the middle
of the next work week.

Temperatures will remain above normal.

&&

.NEAR TERM /Today/...

Issued at 159 PM EDT Wed Jun 3 2020

Surface analysis early this afternoon shows a cold front over
IA...NRN IL and SRN MI. GOES 16 shows some thunderstorms ahead of
the front over NRN IL waning with warming tops. A Warm and humid
air mass remains in place across Central Indiana with dew points
in the middle and upper 60s. Radar shows the storms upstream
dissipating upon approach to Indiana...although some convective
debris high cloud could drift across Central Indiana this
afternoon.

Models continue to suggest the short wave associated with the
approaching cold front will help trigger showers and storms late
this afternoon and evening. HRRR continues to push back arrival
of TSRA development across the area...holding it off until 22Z-23Z
with additional weak showers and storms occurring overnight as
the front sags southward.

Forecast soundings this evening remain favorable for convection
showing CAPE of 3000 J/KG this afternoon waning to less than 1000
J/KG overnight as daytime heating is lost and some stability is
restored. Time heights show very strong lift moving through the
area near 06Z associated with the passing disturbance aloft.

THus will trend toward likely pops this evening and early
overnight as these features pass. after 06Z...best lift and
instability looks to be gone...thus will trend pops lows then.
Given the expected rain will train lows at or above the NBM.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 159 PM EDT Wed Jun 3 2020

The GFS and NAM suggest that a pair of weak short waves will push
across the area on Thursday afternoon and again on Friday
afternoon. NW flow looks to remain in place aloft as strong
ridging remains in place over the Rockies. Meanwhile at the
surface...mainly south or southwest flow remains across Central
Indiana until Friday night. This will keep the very warm and humid
air mass in place through Friday. Forecast soundings on Thursday
afternoon and again on Friday show plenty of CAPE available...over
3000 J/KG each afternoon with attainable convective temps. Thus
will continue to include chances for showers and storms each
afternoon and on Friday evening as a weak cold front looks to push
across Central Indiana. Given the warm and humid air mass in place
will trend temps at or above the NBM.

On Saturday in the wake of the cold front...strong subsidence is
seen as drying appears within the forecast soundings. This appears
to be due to the passing cold front and the sharp ridging expected
to be pushing through the plains states aloft. This should result
in dry but slightly cooler weather for Saturday.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 211 PM EDT Wed Jun 3 2020

Dry conditions are expected for much of the long term period with
strong upper level ridging in place through Tuesday. During the
daytime hours Tuesday, latest model guidance suggests the ridge
will begin to break down as a tropical system moves north and
interacts with an upper level low in the Northern Plains. This
interaction would bring fairly widespread rain to central Indiana
with best chances during the day Wednesday. Confidence in this
scenario is relatively low at this time with the track and
intensity of the tropical system uncertain. The potential is there
for a few severe thunderstorms during the day Wednesday if the
system tracks as currently expected.

Temperatures will generally be above normal through the period
with 90 degree highs possible Monday and Tuesday.

&&

.AVIATION /Discussion for 040000z TAF issuance/...

Issued at 733 PM EDT Wed Jun 3 2020

Thunderstorms along an east-west boundary are sinking south
through central Indiana. These storms could impact KIND over the
next couple of hours and KHUF from around 1-3z. They could reach
south to KBMG, but at this time probability of impact there is
lower and thus will keep a VCTS going there during the more likely
timeframe. This southward sinking front will also cause winds to
shift from southwesterly to northeasterly as it passes, with
northwesterly winds behind some of the thunderstorms, and this
boundary passage will occur over the next hour at KIND and around
2 hours or so at KHUF, with uncertainty if it will get south
enough to change the direction at KBMG. Up at KLAF, winds are out
of the northeast and may stay that way through much of the night.
Models are showing more convective development moving into Indiana
later tonight related to the storms currently firing over western
Illinois or eastern Iowa. This will keep thunderstorm chances
over the sites through the overnight hours. Morning should see
showers and storms drop south of the sites, but they could develop
more Thursday late morning or afternoon. At this time, the
category changes from VFR will be within thunderstorms, with the
exception of a few hours of MVFR ceilings at KLAF in the early
morning.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....White
AVIATION...CP
Hazardous weather outlook, Jun 3, 9:27 PM EDT, 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
927 PM EDT Wed Jun 3 2020

INZ021-028>031-035>049-051>057-060>062-050130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
and Bloomington
927 PM EDT Wed Jun 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm chances will continue through the night. Some
strong storms are expected, and an isolated severe storm is possible.

Hazards: Lightning, Gusty winds, hail, heavy rainfall.

Timing: Through the overnight hours.

Discussion: A front slowly sinking through central Indiana will keep
chances for thunderstorms in the forecast through the overnight
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Friday night, and again by next Tuesday. Severe storms are
not expected at this time.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest around 20 to 25
MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ063>065-067>072-050130-
Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
927 PM EDT Wed Jun 3 2020

This hazardous weather outlook is for southern parts of central
Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm chances will continue through the night. Some
strong storms are expected, and an isolated severe storm is possible.

Hazards: Lightning, Gusty winds, hail, heavy rainfall.

Timing: Through the overnight hours.

Discussion: A front slowly sinking through central Indiana will keep
chances for thunderstorms in the forecast through the overnight
hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Saturday, and again by next Tuesday. Isolated severe storms
are possible on Thursday.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest around 20 to 25
MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jun 3, 7:42 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     2 SSW MORSE RESERVOIR   40.10N 86.09W
06/03/2020                   HAMILTON           IN   PUBLIC

            MULTIPLE TREES DOWN BLOCKING THE ROAD.

&&

AU
Local storm report, Jun 3, 7:45 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
745 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 SSW MORSE RESERVOIR   40.10N 86.09W
06/03/2020                   HAMILTON           IN   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            SSW MORSE RESERVOIR. MULTIPLE TREES DOWN
            BLOCKING THE ROAD.

&&

AU
Local storm report, Jun 3, 7:48 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
748 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 WSW GREENFIELD        39.79N 85.78W
06/03/2020                   HANCOCK            IN   PUBLIC

            TREE LIMBS DOWN NEAR GREENFIELD COMMUNITY
            HIGH SCHOOL.

&&

AU
Special weather statement, Jun 3, 8:12 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
812 PM EDT Wed Jun 3 2020

INZ057-040030-
Rush IN-
812 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH COUNTY UNTIL
830 PM EDT...

At 812 PM EDT, local law enforcement reported a strong thunderstorm
near Rushville, or 14 miles west of Connersville, moving southeast at
30 mph. 55 MPH winds were reported in Rushville.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rushville, Glenwood and New Salem.

LAT...LON 3945 8538 3957 8551 3967 8544 3964 8530
      3945 8530
TIME...MOT...LOC 0012Z 304DEG 28KT 3958 8539

KH
Special weather statement, Jun 3, 8:29 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
829 PM EDT Wed Jun 3 2020

INZ043-044-051-040100-
Parke IN-Vermillion IN-Vigo IN-
829 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...SOUTHERN
PARKE AND SOUTHERN VERMILLION COUNTIES UNTIL 900 PM EDT...

At 828 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 17 miles north of Terre Haute, moving southeast at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clinton, Fairview Park, Rosedale, Mecca, Fontanet, Bridgeton and
North Terre Haute.

LAT...LON 3979 8734 3964 8705 3960 8712 3961 8720
      3956 8720 3949 8732 3974 8750
TIME...MOT...LOC 0028Z 317DEG 17KT 3973 8739

KH
Local storm report, Jun 3, 8:37 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     1 SSW RUSHVILLE         39.61N 85.45W
06/03/2020                   RUSH               IN   TRAINED SPOTTER

            POWER OUTAGE DUE TO BROKEN TREE LIMBS.

0815 PM     TSTM WND DMG     RUSHVILLE               39.61N 85.45W
06/03/2020                   RUSH               IN   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWN. POWER
            POLES SPLINTERED.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:12 PM EDTSpecial Weather StatementINDRush18 min
Jun 3, 8:29 PM EDTSpecial Weather StatementINDParke31 min
Jun 3, 10:00 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo45 min
Jun 3, 10:50 PM EDTFlash Flood WarningINDParke, Vermillion, Vigo4 hr
Jun 4, 12:26 AM EDTFlash Flood WarningINDFountain, Parke, Vermillion, Warren4 hr
Jun 4, 2:47 AM EDTAreal Flood WarningINDParke, Vermillion, Vigo6 hr
Jun 4, 3:03 AM EDTSpecial Weather StatementINDSullivan, Vigo42 min
Jun 4, 4:27 AM EDTAreal Flood WarningINDFountain, Parke, Vermillion, Warren6 hr
Jun 4, 4:43 PM EDTSpecial Weather StatementINDGreene47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.